MAUDE Adverse Event Report: CORDIS CASHEL TRAPEASE PVCF BRACH 90CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CASHEL TRAPEASE PVCF BRACH 90CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306BU
Medical Device Problem Codes Fracture (1260); Difficult to Remove (1528); Failure to Align (2522)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Thrombosis (2100); Perforation of Vessels (2135); Stenosis (2263); No Code Available (3191)
Date of Event 03/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.(b)(4).Please note that this is the initial report for this product.Additional information is pending and will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to tilt, perforation of all strut(s) outside the wall of the inferior vena cava (ivc) with multiple struts perforating into surrounding tissue/organs and fracture of one or more of the struts.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, and pain and suffering, and other damages.Information received per the medical records indicate that the patient has a history of hypertension, gout and neuropathy.Prior to the implant, the patient presented at the emergency room (er) with syncope, required resuscitation and was diagnosed with acute myocardial infarction (mi) secondary to thrombosis of the left circumflex artery (lcx) artery.Also identified at the time was extensive bilateral and saddle pulmonary thrombosis (pt).An ultrasound scan (u/s) revealed deep vein thrombosis (dvt) of the left lower extremity.Tissue plasminogen activator (tpa) and anticoagulation therapy were administered; however, this treatment was complicated by an extensive right retroperitoneal hematoma.Anticoagulation therapy was discontinued and the ivc filter was inserted.The filter was successfully deployed into the infra-renal area of the ivc.There were no reported complications during the index procedure.A repeat u/s revealed new bilateral extremity dvt during the hospital course.Information received per the patient profile form (ppf) states that the patient experienced filter fracture, perforation of the filter struts outside of the ivc and into organs, tilt and theform noted that the filter cannot be retrieved.The patient further reports mental anguish and concern, as well as multiple issues with arteries and the neck where removal of the filter was attempted.The patient became aware of the reported events three years and four months after the index procedure when there was an unsuccessful percutaneous retrieval attempt.The medical records indicate that the patient had developed post-thrombotic syndrome, with stenosis of the ivc at and below the filter and stenosis of the bilateral iliac veins.During the retrieval attempt, old thrombosis of the lateral wall prevented removal of the filter.Angioplasty of the bilateral iliac veins and ivc were performed with decreased flow through the collateral vessels.The results of computed tomography (ct) scans done approximately four years and five months after the index procedure indicate that the filter was perforating through the ivc with multiple struts extending extraluminally (contact at the l2 body), there were fractured struts and the filter was tilted.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: b4, g4, g7, h1, h2 and h6.As reported, the patient had placement of a trapease inferior vena cava filter.Per the medical records, history includes hypertension, gout and neuropathy.Prior to the implant, the patient presented at the emergency room (er) with syncope, required resuscitation and was diagnosed with acute myocardial infarction (mi) secondary to thrombosis of the left circumflex artery (lcx) artery.Also identified at the time was extensive bilateral and saddle pulmonary thrombosis (pt).An ultrasound scan (u/s) revealed deep vein thrombosis (dvt) of the left lower extremity.Tissue plasminogen activator (tpa) and anticoagulation therapy were administered; however, this treatment was complicated by an extensive right retroperitoneal hematoma.Anticoagulation therapy was discontinued and the ivc filter was inserted.The filter was successfully deployed into the infra-renal area of the ivc.There were no reported complications during the index procedure.A repeat u/s revealed new bilateral extremity dvt during the hospital course.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to tilt, perforation of all strut(s) outside the wall of the inferior vena cava (ivc) with multiple struts perforating into surrounding tissue/organs and fracture of one or more of the struts.Per the patient profile form (ppf), the patient reports fracture, perforation of the ivc and organs, tilt and the filter cannot be retrieved.The patient further reports mental anguish and concern, as well as multiple issues with arteries and the neck where removal of the filter was attempted.The medical records indicate that the patient had developed post-thrombotic syndrome, with stenosis of the ivc at and below the filter and stenosis of the bilateral iliac veins.During the retrieval attempt, old thrombosis of the lateral wall prevented removal of the filter.Angioplasty of the bilateral iliac veins and ivc were performed with decreased flow through the collateral vessels.The results of computed tomography (ct) scans done approximately four years and five months after the index procedure indicate that the filter was perforating through the ivc with multiple struts extending extraluminally (contact at the l2 body), there were fractured struts and the filter was tilted.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without procedural films for review, the filter tilt reported could not be confirmed.Additionally, the timing and mechanism of the filter tilt is unknown.Ivc filter tilt has been associated with the anatomy of the vessel, specifically asymmetry and tortuousness.It was reported that there was perforation of the ivc; however, a clinical conclusion could not be determined as to the cause of the event.A review of the instructions for use notes vessel damage such as intimal tears and perforation as procedural complications related it ivc filters.Ivc and organ perforation from filters is relatively common, and directly related to how long the filter has been in place.Studies have noted a greater than 80% perforation rate overall, with all filters imaged after 71 days from implantation revealing some level of perforation.The instructions for use (ifu) states filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Without procedural films for review, the reported embedded in ivc wall and retrieval difficulty could not be confirmed and the exact cause could not be determined.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implantation.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explantation problems after as short a period as 12 days.Stenosis of the ivc is associated with all ivc filter products and does not represent a device malfunction.A protective inferior vena cava (ivc) filter may later be incorporated into a chronic post-thrombotic ilio-caval obstruction (occlusive, requiring recanalization, or nonocclusive).Obstruction of varying types of ivc filters may occur due to primary thrombosis of the filter or capture of large emboli.Permanent ivc filters have been reported to obstruct in up to 20% of patients.Collateral circulation is a known potential event associated to the use of the ivc filters, in this case, it is most likely related to the thrombosis and stenosis of the ivc that was reported.Blood clots and occlusive thrombosis within the filter and vasculature do not represent a device malfunction.Anxiety does not represent a device malfunction and may be related to underlying patient related issues.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Without procedural films or images for review the reported event(s) could not be confirmed.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
TRAPEASE PVCF BRACH 90CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel co. tipperary
EI 
MDR Report Key9711885
Report Number1016427-2020-03824
Device Sequence Number408707
Product Code DTK
UDI-Device Identifier20705032009475
UDI-Public20705032009475
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2016
Device Model Number466P306BU
Device Catalogue Number466P306X
Device Lot Number15849836
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/16/2020
Supplement Date Received by Manufacturer02/25/2020
Initial Report FDA Received Date02/14/2020
Supplement Report FDA Received Date03/13/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age53 YR